Alert archive / Mississippi / Special Weather Statements in 2020

Special Weather Statement, NWS Jackson, MS

August 25, 2020Lamar County, Mississippi

NWS Jackson, MS issued this special weather statement at Aug 25, 2020, 5:21 PM CDT for Lamar County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 5:21 PM CDT (22:21 UTC)
Expired
Aug 25, 2020, 5:45 PM CDT
In force
24 min
Issued by
NWS Jackson, MS

County Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WWUS84 KJAN 252221
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
521 PM CDT Tue Aug 25 2020
 
MSZ072>074-252245-
Lamar MS-Marion MS-Forrest MS-
521 PM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION...
NORTHWESTERN FORREST AND NORTHERN LAMAR COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Hattiesburg, moving northwest at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sumrall around 535 PM CDT.
  Improve around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3134 8981 3144 8971 3143 8944 3138 8932
      3125 8934 3125 8953
TIME...MOT...LOC 2221Z 114DEG 30KT 3130 8944 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Aug 25, 1:25 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Aug 25, 1:25 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
125 PM CDT Tue Aug 25 2020

.UPDATE...
Updated for 18Z aviation discussion. Also added a Limited flash
flood threat to eastern and southeastern parts of the forecast
area through this afternoon. Efficient warm rain process has been
resulting in a slow-moving area of heavy rain this morning. The
residual tropical air mass in the wake of "Marco" and 20-30kt low
level jet from its remnant circulation are feeding the rain
production, and some isolated flash flooding will be possible
until the low-level flow eases later this afternoon.

&&

.AVIATION...

18Z TAF discussion:

Mostly MVFR conditions to start the period, as widespread low
stratus in the humid tropical air mass is persisting into the
afternoon today. Scattered SHRA (some heavy) and a few
TSRA are expected through 00Z Wednesday, and a few showers
continuing after that time. While some sites break out of MVFR
into VFR conditions before 00Z Wednesday, expect low stratus to
re- develop and lower back to MVFR and IFR levels by 12Z. /NF/

&&

.DISCUSSION...

Today and Tonight...

As of the latest NHC update, Tropical Storm Marco is now a remnant
low positioned just off of the coast of Louisiana. It will
continue to track slowly west before finally opening up as a
trough this morning. Tropical showers rotating around the
northern side of this system will continue to stream into the
region this morning. Some gusty winds will be possible with a few
of these showers. NWS New Orleans has already issued one
tornado warning early this morning and there may be enough low
level wind shear to develop across our region over the next few
hours to support an isolated spin-up in the south.

As we get into the day on Tuesday, some instability will begin to
build over the ArkLaMiss. The building instability, combined with
steadily increasing tropical moisture(Pwats ranging from
2.2-2.5"), we will begin to see some more robust showers and some
isolated thunderstorms. Expect a lull in activity as we get into
Tuesday evening and night as surface weakness that once was Marco
lifts out of the region and what is expected to be Hurricane
Laura makes its approach towards the northern Gulf Coast.

Wednesday night through the weekend...

Tropical Storm Laura has a lot to say about the weather for the
early parts of the extended. Where it will track will play a lot
into what impacts we will see across the ArkLaMiss region. Early
this morning, Laura departed from its visitation with Cuba and will
be moving into the Gulf of Mexico through the day today. It has
become better organized as it encounters the deep, warm waters of
the Gulf stream. Due to this, it is expected that Laura will
strengthen into a hurricane during its journey across the Gulf of
Mexico. The latest thinking from NHC indicates that there should be
some rapid intensification across the Gulf, and coupled with some
weakening shear, that Laura should be a major hurricane as it nears
landfall. As for landfall, that remains the main question. Models
and the current NHC forecast indicate that Laura will track across
the Gulf and make landfall around southwest Louisiana and track up
through western Louisiana near the Texas border. The timing for this
would be a landfall around Wednesday night, and tracking inland
during the day Thursday. I will say that the latest 00Z guidance in
some of the global models does show a little more westward track of
Laura, more toward the Upper Texas Coast. If additional westward
movement occurs, this would spell better news for the ArkLaMiss
region, as impacts would lessen at that point.

At this time, the ArkLaMiss region does remain on the eastern side
of landfall and we could see some impacts from Laura in any outer
bands that move across the area. Laura will be different than Marco
in that it will be a more expansive system so some impacts will be
felt further from the center.

First, the tornado/severe weather risk. As Laura makes landfall,
there will be the potential for a few tornadoes in any rainbands
that move across the region. The best location for this will be
across the western part of the forecast area. A slight risk has been
introduced for the far southwestern part of the forecast area to
account for this risk, as well as any gusty winds associated with
rain bands closer to the center of circulation. As Laura tracks
north on Thursday, some of this tornado risk also is expanded
further north into the Delta, but is a marginal risk for now. The
main timing for this should be later on Wednesday night into early
Thursday morning, and continuing through Thursday as Laura tracks
north.

The wind and flooding risk are a bit more uncertain. As for rain and
flooding, with the track shifting just a little more west, the bulk
of the heavier rainfall also shifts west. The higher QPF amounts
remain across south and central Louisiana and there is somewhat a
sharp gradient across northeast Louisiana even from roughly
Shreveport to Monroe. In my forecast area, the best or highest
rainfall amounts are west of the Mississippi River. However, even
these totals diminished some on this forecast package with around
one to maybe two and a half inches being seen from roughly Wednesday
night through the day on Thursday. That being said, some adjustment
to the inherited flooding graphic will likely be needed. Initial
thinking is to reduce the area of the elevated before eliminating it
altogether.

As for wind, as the track continues to move west, so do the worse
wind impacts. I can't discount the potential for wind in the western
part of my forecast area. However the worse wind looks to occur
closer to the landfall in southern Louisiana. The best locations for
gusty winds will be again west of the MS River, closest to the track
of the storm. Some adjustment will likely be needed to the inherited
wind graphic. I am not totally sold on the elevated region as winds
look to be sustained around 20-35mph and gusts to near 40 mph.

By late Thursday, Laura should be entering southern Arkansas and
will continue to track north. An upper trough will be approaching
from the west, which will eventually pick up Laura and by mid-day
Friday this will help accelerate its departure from the Mid-South
region and whisk the remnants to the east. A front looks to drop
south into the northern parts of the forecast area. This will help
initiate additional showers and storms as we head into the weekend.
The weekend forecast looks wet as a tropical airmass remains in
place and should help initiate at least some diurnal showers and
thunderstorms. Dewpoints this weekend could remain in the mid to
upper 70s and even some lower 80s which will make conditions feel
miserable.

As a side note but still worth mentioning, as temperatures reach the
lower 90s on Wednesday and dewpoints will be in the middle/upper
70s, heat indices will be around 100-105 across the area. Some
locations in the west/Delta could see heat indices around 105-107
degrees. Given all that is going on with the tropics, I won't issue
any heat related graphics but something worth noting for those who
are working outside or have issues with higher humidity. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  75  91  75 /  95  61  43  39
Meridian      86  74  92  74 /  88  49  34  28
Vicksburg     87  76  92  75 /  75  60  46  45
Hattiesburg   87  75  89  75 /  85  34  55  38
Natchez       86  74  90  75 /  87  70  56  55
Greenville    89  75  93  75 /  63  42  42  35
Greenwood     87  75  93  74 /  74  45  35  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/NF/28
Hazardous weather outlook, Aug 25, 4:28 PM CDT, 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
428 PM CDT Tue Aug 25 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>043-
047-053-059>062-262130-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Madison MS-Warren-Claiborne-Jefferson-
Adams-Franklin MS-Lincoln-
428 PM CDT Tue Aug 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Rain bands associated with Hurricane Laura will move across the
region Wednesday night through Thursday evening as the hurricane
moves inland. Damaging wind gusts and tornadoes will be possible
with storms Wednesday night through Thursday evening across
northeast Louisiana, southeast Arkansas, and western portions of
Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

Strong winds associated with sustained speeds of 25 to 30 mph and
gusts up to 35 to 40 mph will be possible across mainly northeast
Louisiana, southeast Arkansas, and far western Mississippi from
early Thursday morning through Thursday evening as Hurricane Laura
moves inland.

(https://www.weather.gov/images/jan/graphicast/3.png)

Flash flooding will be possible across northeast Louisiana,
southeast Arkansas, and far western portions of Mississippi from
Wednesday night through Thursday evening as Hurricane Laura moves
inland. Rainfall amounts of 2 to 4 inches will be possible in
those areas.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night through Thursday night.

MSZ039-044>046-048>052-054>058-063>066-072>074-262130-
Noxubee-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
428 PM CDT Tue Aug 25 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...Tonight and Wednesday

FLOODING
THREAT...Limited
TIMING...Through the remainder of this afternoon

Localized flash flooding due to heavy rain is possible through
the rest of this afternoon, particularly in low lying and urban
areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

Rain bands associated with Hurricane Laura will move across the
region Wednesday night through Thursday evening as the hurricane
moves inland. Damaging wind gusts and tornadoes will be possible
with storms Wednesday night through Thursday evening across
northeast Louisiana, southeast Arkansas, and western portions of
Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

Strong winds associated with sustained speeds of 25 to 30 mph and
gusts up to 35 to 40 mph will be possible across mainly northeast
Louisiana, southeast Arkansas, and far western Mississippi from
early Thursday morning through Thursday evening as Hurricane Laura
moves inland.

(https://www.weather.gov/images/jan/graphicast/3.png)

Flash flooding will be possible across northeast Louisiana,
southeast Arkansas, and far western portions of Mississippi from
Wednesday night through Thursday evening as Hurricane Laura moves
inland. Rainfall amounts of 2 to 4 inches will be possible in
those areas.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night through Thursday night.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Local storm report, Aug 25, 1:46 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      MAGEE                   31.87N 89.73W
08/25/2020                   SIMPSON            MS   NEWSPAPER

            NEWS REPORTS OF FLOODING IN MAGEE.

&&

TW
Local storm report, Aug 25, 2:37 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
237 PM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLASH FLOOD      4 NNE SUMRALL           31.47N 89.52W
08/25/2020                   COVINGTON          MS   EMERGENCY MNGR

            WATER ACROSS HWY 589.

&&

TW
Local storm report, Aug 25, 2:39 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     FLASH FLOOD      4 SSW COLLINS           31.59N 89.59W
08/25/2020                   COVINGTON          MS   EMERGENCY MNGR

            WATER ACROSS MT. HOREB RD.

&&

TW
Local storm report, Aug 25, 2:40 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      1 W SEMINARY            31.56N 89.52W
08/25/2020                   COVINGTON          MS   EMERGENCY MNGR

            WATER OVER WOODBRIDGE LN.

&&

TW
Local storm report, Aug 25, 3:41 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
341 PM CDT TUE AUG 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     FLASH FLOOD      4 ESE CENTER RIDGE      31.92N 89.42W
08/25/2020                   SMITH              MS   LAW ENFORCEMENT

            TWO FEET OF WATER ACROSS SMITH COUNTY RD 80.

&&

TW
Special weather statement, Aug 25, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
521 PM CDT Tue Aug 25 2020

MSZ072>074-252245-
Lamar MS-Marion MS-Forrest MS-
521 PM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MARION...
NORTHWESTERN FORREST AND NORTHERN LAMAR COUNTIES UNTIL 545 PM CDT...

At 521 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Hattiesburg, moving northwest at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Sumrall around 535 PM CDT.
  Improve around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3134 8981 3144 8971 3143 8944 3138 8932
      3125 8934 3125 8953
TIME...MOT...LOC 2221Z 114DEG 30KT 3130 8944

AW

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:38 AM CDTFlash Flood WarningJANClarke3 hr
Aug 25, 10:25 AM CDTSpecial Weather StatementJANJasper, Simpson, Smith50 min
Aug 25, 11:28 AM CDTFlash Flood WarningJANCovington, Jefferson Davis, Lamar4 hr
Aug 25, 11:45 AM CDTFlash Flood WarningJANJasper, Jones, Simpson, Smith4 hr
Aug 25, 1:18 PM CDTFlash Flood WarningJANJefferson Davis, Lawrence, Simpson3 hr

Nearby

Special Weather Statements in Mississippi, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.